Advertisement

algebra universalis

, Volume 33, Issue 1, pp 98–126 | Cite as

Notes on equational theories of relations

  • S. L. Bloom
  • Z. Ésik
  • Gh. Stefanescu
Article

Abstract

We describe explicitly the free algebras in the equational class generated by all algebras of binary relations with operations of union, composition, converse and reflexive transitive closure and neutral elements 0 (empty relation) and 1 (identity relation). We show the corresponding equational theory is decidable by reducing the problem to a question about regular sets. Similar results are given for two related equational theories.

Keywords

Binary Relation Equational Theory Transitive Closure Free Algebra Identity Relation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bloom, S. L. andÉsik, Z.,Matrix and matricial interaction theories, Part I, JCSS,46 (1993), 381–408.Google Scholar
  2. [2]
    Bloom, S. L. andÉsik, Z.,Matrix and matricial interaction theories of regular sets, Stevens Technical Report, December 1990.Google Scholar
  3. [3]
    Bloom, S. L. andÉsik, Z.,Equational axioms for regular sets, Mathematical Structures in Computer Science, 5 (1993), 1–24.Google Scholar
  4. [4]
    Conway, J.,Regular Algebra and Finite Machines, Chapman and Hall, London, 1971.Google Scholar
  5. [5]
    Eilenberg, S.,Automata, Languages and Machines, vol. A, Academic Press, New York 1974.Google Scholar
  6. [6]
    Ésik, Z. andBernátsky, L.,Equational properties of Kleene algebras of relations with conversion, Theoretical Computer Science, to appear.Google Scholar
  7. [7]
    Jantzen, M.,Confluent String Rewriting, EATCS Monographs on Theoretical Computer Science, Vol. 14, Springer-Verlag, 1988.Google Scholar
  8. [8]
    Jónsson, B.,The theory of binary relations, in:Algebraic Logic, Colloquia Mathematica Societatis János Bolyai, 54, North Holland, 1988, pp. 245–292.Google Scholar
  9. [9]
    Kozen, D.,A completeness theorem for Kleene algebras and the algebra of regular events, Proc. 6th IEEE Symp. Logic in Comput. Sci., July 1991, pp. 214–225 and Information and Computation, to appear.Google Scholar
  10. [10]
    Krob, D.,Complete systems of B-rational identities, Theoret. Comput. Sci.,89 (1991), 207–343.Google Scholar
  11. [11]
    Ng, K. C. andTarski, A.,Relation algebras with transitive closure, Abstract 742-02-09, Notices Amer. Math. Soc.,24 (1977), A29-A30.Google Scholar
  12. [12]
    Pratt, V.,Dynamic algebras as a well-behaved fragment of relation algebras, in:Algebraic Logic and Universal Algebra in Computer Science, LNCS 425, Springer-Verlag, 1990, pp. 74–110.Google Scholar
  13. [13]
    Tarski, A.,On the calculus of relations, Journal of Symbolic Logic,6 (1941), 73–89.Google Scholar

Copyright information

© Birkhäuser Verlag 1995

Authors and Affiliations

  • S. L. Bloom
    • 1
  • Z. Ésik
    • 1
  • Gh. Stefanescu
    • 1
  1. 1.Computer Science DepartmentA. József UniversitySzegedHungary

Personalised recommendations